Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 45, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Aug 17, 2018, 2:53 PM MDT for Grant County, Luna County, Sierra County, New Mexico. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2018, 2:53 PM MDT (20:53 UTC)
- Expired
- Aug 17, 2018, 3:45 PM MDT
- In force
- 52 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Grant County, NM, Luna County, NM, Sierra County, NM
The radar
The El Paso radar (KEPZ), 123 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 8.9 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -288 J/kg
- Mixed-layer LCL
- 1780 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
030
WUUS54 KEPZ 172053
SVREPZ
NMC017-029-051-172145-
/O.NEW.KEPZ.SV.W.0045.180817T2053Z-180817T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
253 PM MDT FRI AUG 17 2018
The National Weather Service in El Paso has issued a
* Severe Thunderstorm Warning for...
Eastern Grant County in south central New Mexico...
Southern Sierra County in north central New Mexico...
North central Luna County in south central New Mexico...
* Until 345 PM MDT.
* At 253 PM MDT, a severe thunderstorm was located 11 miles southwest
of Lake Valley, or 11 miles west of Nutt, moving southeast at 15
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Macho Springs Wind Farm...
and Cookes Peak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3264 10783 3272 10764 3253 10747 3242 10771
TIME...MOT...LOC 2053Z 330DEG 15KT 3257 10765
HAIL...1.00IN
WIND...60MPH
$$
TRIPOLI1 follow-up statement
323
WWUS54 KEPZ 172134
SVSEPZ
Severe Weather Statement
National Weather Service El Paso TX
334 PM MDT FRI AUG 17 2018
NMC017-029-051-172145-
/O.CON.KEPZ.SV.W.0045.000000T0000Z-180817T2145Z/
Grant NM-Sierra NM-Luna NM-
334 PM MDT FRI AUG 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR EASTERN GRANT...SOUTHERN SIERRA AND NORTH CENTRAL LUNA
COUNTIES...
At 334 PM MDT, a severe thunderstorm was located 12 miles southwest
of Nutt, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Macho Springs Wind Farm...
and Cookes Peak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3264 10783 3272 10764 3253 10747 3242 10771
TIME...MOT...LOC 2134Z 330DEG 15KT 3242 10755
HAIL...1.00IN
WIND...60MPH
$$
TRIPOLIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 1:45 PM MDT, 1 hour 8 minutes earlier.
Area forecast discussion, Aug 17, 1:45 PM MDT, 1 hour 8 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 145 PM MDT Fri Aug 17 2018 .SYNOPSIS... Moist unstable air will flow into New Mexico and west Texas resulting in showers and thunderstorms across much of he region this afternoon through Saturday. A few storms may produce heavy rains with possible flooding...strong winds...and hail. High pressure aloft will bring seasonably warm drier weather next week with a few thunderstorms still possible but mainly around mountain areas. && .DISCUSSION... Air mass rather moist and unstable again early this afternoon. MUCAPE's were already between 1000 and 2000 J/kg with surface dewpoints around 55 to 60 F and precipitable water from 1.1 to 1.4 inches. In addition DCAPE's were high at mostly above 1200 J/kg. Thunderstorms have developed around mountain areas and expect activity to increase via more surface heating plus outflow forcing. Slow storm motion due to light winds aloft plus high levels of moisture and instability indicate primary weather hazard will be flash flooding. However elevated CAPE's and DCAPE's suggest further risk of damaging downbursts and at least small hail. Expect similar situation on Saturday as Precipitable water will be around 1.2 to 1.5 inches with MUCAPE's around 1000 to 1500 J/kg. Models also indicate possible weak upper short wave moving into the CWA from the north to further enhance updraft initiation. Again on Saturday several storms may generate locally heavy rains...damaging winds and hail. By Sunday the CWA will be located between upper high over southern Nevada and troughing over the plains. This pattern will support northwest to northerly winds at mid levels with inflow of much drier more stable continental air. Thus by Sunday afternoon surface dewpoints will be mostly less than 50 F with precipitable water greatly diminishing to only around .5 to .75 inch. Consequently expect mostly dry weather on Sunday with subsidence and sunshine pushing afternoon high temperatures to near 100 many lowland locations. Sunday night a cold front will push east to west across the CWA with easterly winds behind it pushing slightly cooler but also more moist air mass. By late Monday afternoon surface dewpoints will again exceed 50 most areas with precipitable around an inch. This will support a few afternoon and evening thunderstorms Monday afternoon and evening. Tuesday through Friday upper high center will meander between central New Mexico and the New Mexico-Arizona border region. Associated subsidence should keep convection suppressed most locations but low level easterly winds will sustain sufficient moisture transport for a few mainly mountain area thunderstorms each day. && .AVIATION...Valid 18/00Z-19/00Z... VFR conditions through the period, but with chances for localized, short-duration, MVFR to IFR conditions in vicinity of thunderstorms. Thru 20Z skies generally FEW-SCT080 SCT150 SCT- BKN200 with VSBY P6SM and SW winds AOB 12kts. However ISOLD lowland to SCT mountain TSRA over lowlands aft 21Z may produce SCT-BKN060-080 BKN120 OVC200 skies with VSBY reduced to less than 1SM in +RASH, with winds VRB30G45KTS. && .FIRE WEATHER... .DISCUSSION... Increased monsoonal over the region through Saturday should bring an increase in areal coverage of rain showers and thunderstorms. Isolated to scattered late afternoon and evening rain showers and thunderstorms are expected across the region. Near normal mid- August temperatures each afternoon through Saturday, then a hot day expected Sunday as the region dries out temporarily. With dewpoints up, min RH will be well above critical values, with good to excellent overnight recoveries. Clouds will increase each afternoon with storms developing first over mountains by mid-day, and then over the lowlands in the mid to late afternoon hours. Heavy rainfall is likely with some storms the potential for local flash flooding. Drier air and fewer storms back in the forecast for Sunday and Monday. Next week looks seasonally warm with moderate moisture bringing slight chance to chance of daily hit and miss rain showers and thunderstorms. && .PRELIMINARY POINT TEMPS/POPS... El Paso 73 95 75 100 / 40 30 30 0 Sierra Blanca 69 93 70 96 / 40 30 30 20 Las Cruces 69 94 69 99 / 50 30 30 0 Alamogordo 69 92 69 98 / 40 30 30 0 Cloudcroft 54 72 57 77 / 60 40 30 0 Truth or Consequences 70 94 71 99 / 50 40 20 0 Silver City 63 87 63 92 / 50 40 30 0 Deming 69 95 70 99 / 50 20 30 0 Lordsburg 69 94 70 98 / 40 20 30 0 West El Paso Metro 73 94 75 99 / 40 30 30 0 Dell City 70 97 72 100 / 40 30 30 0 Fort Hancock 72 96 73 99 / 40 30 30 10 Loma Linda 69 90 70 94 / 50 30 30 0 Fabens 71 95 73 99 / 40 30 30 0 Santa Teresa 71 94 73 99 / 50 30 30 0 White Sands HQ 70 93 71 99 / 50 30 30 0 Jornada Range 69 95 69 99 / 50 30 30 0 Hatch 70 96 70 101 / 50 30 30 0 Columbus 70 95 72 99 / 50 20 30 0 Orogrande 72 93 73 99 / 50 30 30 0 Mayhill 59 79 61 85 / 60 40 30 0 Mescalero 59 81 61 86 / 60 40 30 0 Timberon 59 79 60 83 / 60 40 30 0 Winston 60 86 62 91 / 60 50 30 0 Hillsboro 65 91 67 96 / 50 50 30 0 Spaceport 68 94 69 99 / 50 30 30 0 Lake Roberts 58 87 59 90 / 60 50 30 0 Hurley 64 89 65 93 / 50 30 30 0 Cliff 65 93 65 97 / 50 40 30 0 Mule Creek 65 91 66 95 / 50 40 20 0 Faywood 65 90 67 94 / 50 40 30 0 Animas 70 94 70 99 / 40 20 30 0 Hachita 68 93 70 98 / 50 20 30 0 Antelope Wells 66 90 68 95 / 50 20 40 10 Cloverdale 65 88 66 92 / 50 20 40 20 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 05 Rogash/20 Novlan
Hazardous weather outlook, Aug 17, 1:00 PM MDT, 1 hour 53 minutes before
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 100 PM MDT Fri Aug 17 2018 NMZ401>417-TXZ418>424-181730- Upper Gila River Valley-Southern Gila Highlands/Black Range-Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin-Eastern Black Range Foothills-Sierra County Lakes-Northern Dona Ana County- Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin- Southern Tularosa Basin-West Slopes Sacramento Mountains Below 7500 Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-Western El Paso County- Eastern/Central El Paso County-Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-Southern Hudspeth Highlands-Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-Rio Grande Valley of Eastern Hudspeth County- 105 PM MDT Fri Aug 16 2018 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight Isolated to scattered showers and thunderstorms. Several storms may produce heavy rains with possible flooding...damaging wind gusts to 60 mph and small hail. .DAYS TWO THROUGH SEVEN...Friday through Thursday Isolated to scattered showers and thunderstorms Saturday. Several storms may produce heavy rains with possible flooding...damaging wind gusts to 60 mph and small hail. Drier weather expected Sunday through Thursday with a few showers and thunderstorms still possible but with most of the storms occurring around mountain areas. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report any significant weather occurrence to local law enforcement and to the NWS office via our 800 spotter number or via twitter using our office handle @NWSElPaso Rogash
In the hours before
Special weather statement, Aug 17, 1:13 PM MDT, 1 hour 40 minutes before
Special Weather Statement National Weather Service El Paso TX 113 PM MDT FRI AUG 17 2018 NMZ402-408-409-172000- Eastern Black Range Foothills NM- Southern Gila Highlands/Black Range NM-Sierra County Lakes NM- 113 PM MDT FRI AUG 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GRANT AND SOUTHWESTERN SIERRA COUNTIES UNTIL 200 PM MDT... At 112 PM MDT, Doppler radar was tracking a strong thunderstorm 5 miles west of Lake Valley, or 13 miles south of Hillsboro, moving southeast at 14 mph. Pea size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Lake Valley. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3282 10778 3287 10766 3270 10750 3263 10769 TIME...MOT...LOC 1912Z 329DEG 16KT 3274 10765 TRIPOLI
Special weather statement, Aug 17, 1:59 PM MDT, 54 minutes before
Special Weather Statement National Weather Service El Paso TX 159 PM MDT FRI AUG 17 2018 NMZ402-403-407-408-172045- Eastern Black Range Foothills NM- Southern Gila Foothills/Mimbres Valley NM- Southern Gila Highlands/Black Range NM- Southwest Desert/Mimbres Basin NM- 159 PM MDT FRI AUG 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GRANT AND NORTH CENTRAL LUNA COUNTIES UNTIL 245 PM MDT... At 158 PM MDT, Doppler radar was tracking a strong thunderstorm 6 miles west southwest of Faywood, moving southeast at 5 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Faywood and City Of Rocks State Park. LAT...LON 3260 10805 3269 10788 3256 10772 3242 10793 TIME...MOT...LOC 1958Z 329DEG 5KT 3258 10796 TRIPOLI
Special weather statement, Aug 17, 2:00 PM MDT, 53 minutes before
Special Weather Statement
National Weather Service El Paso TX
200 PM MDT FRI AUG 17 2018
NMZ405-406-172045-
Uplands of the Bootheel NM-Lowlands of the Bootheel NM-
200 PM MDT FRI AUG 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HIDALGO COUNTY UNTIL
245 PM MDT...
At 158 PM MDT, Doppler radar was tracking strong thunderstorms over
the region, moving north at 20 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Animas Peak, Geronimo Pass, Camp Garza, Cloverdale and Skeleton
Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
&&
LAT...LON 3174 10905 3175 10877 3133 10874 3133 10904
3154 10905
TIME...MOT...LOC 1958Z 239DEG 49KT 3138 10879
ROGASHSpecial weather statement, Aug 17, 2:44 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service El Paso TX
244 PM MDT FRI AUG 17 2018
NMZ402-403-407>409-172145-
Eastern Black Range Foothills NM-
Southern Gila Foothills/Mimbres Valley NM-
Southern Gila Highlands/Black Range NM-
Southwest Desert/Mimbres Basin NM-Sierra County Lakes NM-
244 PM MDT FRI AUG 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GRANT...SOUTHERN
SIERRA AND NORTHERN LUNA COUNTIES UNTIL 345 PM MDT...
At 243 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Nutt, moving southeast at 20 mph.
Nickel size hail and winds in excess of 50 mph with blowing
lowland dust will be possible with this storm.
Locations impacted include...
Faywood, San Juan, Cookes Peak, North Hurley, Macho Springs Wind
Farm, Akela, Hurley, Sherman, Deming, City Of Rocks State Park and
Lake Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3272 10815 3280 10804 3272 10757 3221 10731
3222 10795
TIME...MOT...LOC 2043Z 329DEG 49KT 3252 10764
TRIPOLISpecial weather statement, Aug 17, 2:44 PM MDT, 9 minutes before
Special Weather Statement National Weather Service El Paso TX 244 PM MDT FRI AUG 17 2018 NMZ410>413-172130- Southern Tularosa Basin NM-Central Tularosa Basin NM- Northern Dona Ana County NM- Southern Dona Ana County/Mesilla Valley NM- 244 PM MDT FRI AUG 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DONA ANA COUNTY UNTIL 330 PM MDT... At 242 PM MDT, Doppler radar was tracking a strong thunderstorms over White Sands Missile Range and vicinity moving very slowly north. Pea size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Lake Lucero, White Sands Missile Range Headquarters, Aguirre Springs, Portions of Organ Mountains Desert Peaks National Monument and Portions of Jornada Experimental Range. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3239 10643 3239 10655 3282 10655 3282 10642 TIME...MOT...LOC 2042Z 244DEG 44KT 3236 10643 ROGASH
Special weather statement, Aug 17, 2:46 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service El Paso TX
246 PM MDT FRI AUG 17 2018
NMZ409-412-172130-
Central Tularosa Basin NM-Sierra County Lakes NM-
246 PM MDT FRI AUG 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SIERRA COUNTY UNTIL
330 PM MDT...
At 246 PM MDT, Doppler radar was tracking a strong thunderstorm 24
miles northwest of Three Rivers, moving northeast at 9 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northeastern Sierra
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3340 10637 3335 10642 3343 10661 3348 10658
3348 10638
TIME...MOT...LOC 2046Z 206DEG 10KT 3350 10645
TRIPOLIThe office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 9:11 PM MDT | Areal Flood Advisory | EPZ | Luna | 3 hr |
| Aug 17, 1:13 PM MDT | Special Weather Statement | EPZ | 47 min | |
| Aug 17, 1:54 PM MDT | Areal Flood Advisory | EPZ | Sierra | 3 hr |
| Aug 17, 1:59 PM MDT | Special Weather Statement | EPZ | Luna | 46 min |
| Aug 17, 2:00 PM MDT | Special Weather Statement | EPZ | Hidalgo | 45 min |
| Aug 17, 2:44 PM MDT | Special Weather Statement | EPZ | Doña Ana | 46 min |
| Aug 17, 2:46 PM MDT | Special Weather Statement | EPZ | 44 min | |
| Aug 17, 2:54 PM MDT | Areal Flood Advisory | EPZ | Grant, Luna, Sierra | 66 min |
| Aug 17, 3:08 PM MDT | Special Weather Statement | EPZ | Grant | 37 min |
| Aug 17, 3:09 PM MDT | Areal Flood Advisory | EPZ | Sierra | 111 min |
| Aug 17, 3:21 PM MDT | Special Weather Statement | EPZ | 39 min | |
| Aug 17, 3:39 PM MDT | Special Weather Statement | EPZ | Luna | 51 min |
| Aug 17, 3:47 PM MDT | Special Weather Statement | EPZ | 43 min | |
| Aug 17, 3:49 PM MDT | Special Weather Statement | EPZ | Grant | 41 min |
| Aug 17, 3:58 PM MDT | Special Weather Statement | EPZ | Sierra | 47 min |
| Aug 17, 4:18 PM MDT | Special Weather Statement | EPZ | Luna | 42 min |
| Aug 17, 4:42 PM MDT | Areal Flood Advisory | EPZ | Doña Ana, Sierra | 3 hr |
| Aug 17, 4:46 PM MDT | Severe Thunderstorm Warning | EPZ | Luna | 44 min |
| Aug 17, 4:54 PM MDT | Special Weather Statement | EPZ | Hidalgo | 51 min |
| Aug 17, 5:18 PM MDT | Areal Flood Advisory | EPZ | Luna | 3 hr |
| Aug 17, 5:21 PM MDT | Special Weather Statement | EPZ | Doña Ana | 39 min |
| Aug 17, 5:51 PM MDT | Special Weather Statement | EPZ | Hidalgo | 39 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.